Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Grand Forks, ND

June 9, 2020Hubbard County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 1:21 AM CDT for Hubbard County, Wadena County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 1:21 AM CDT (06:21 UTC)
Expired
Jun 9, 2020, 2:00 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hubbard County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 204 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:30 AM CDTHAIL 13 Ese Sebeka, MNVERY HEAVY RAIN, STRONG WINDS, AND LARGE HAIL.
Jun 9, 1:40 AM CDTTSTM WND DMG3 Ne Menahga, MNA FEW POPLAR TREES SNAPPED AT A HOMESTEAD. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KFGF 090621
SVRFGF
MNC057-159-090700-
/O.NEW.KFGF.SV.W.0069.200609T0621Z-200609T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
121 AM CDT Tue Jun 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hubbard County in north central Minnesota...
  Central Wadena County in central Minnesota...

* Until 200 AM CDT.

* At 121 AM CDT, a severe thunderstorm was located near Blue Grass,
  or 39 miles southeast of Detroit Lakes, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sebeka around 130 AM CDT.
  Nimrod around 140 AM CDT.
  Menahga around 145 AM CDT.
  Huntersville around 150 AM CDT.
  Hubbard around 155 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9474 4680 9479 4674 9479 4644 9502
      4651 9516 4661 9516 4694 9498 4687 9469
TIME...MOT...LOC 0621Z 204DEG 32KT 4655 9510 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
509 
WWUS53 KFGF 090642
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Tue Jun 9 2020

MNC057-159-090700-
/O.CON.KFGF.SV.W.0069.000000T0000Z-200609T0700Z/
Hubbard MN-Wadena MN-
142 AM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHWESTERN WADENA COUNTIES...

At 142 AM CDT, a severe thunderstorm was located near Huntersville,
or 40 miles east of Detroit Lakes, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Huntersville, Hubbard, Nimrod and Badoura. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9474 4680 9479 4661 9489 4659 9490
      4671 9510 4694 9498 4687 9469
TIME...MOT...LOC 0642Z 204DEG 32KT 4673 9499 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 9, 12:10 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Tue Jun 9 2020

.UPDATE...
Issued at 1210 AM CDT Tue Jun 9 2020

Additional thunderstorms continue to develop along the surface
boundary across west central MN, with a more organized MCS along
the nose of the low level jet in eastern SD. This will push
northeastward overnight, so have pretty high POPs going. Main
question will be how strong the storms get as they move into our
area. Elevated instability is still strong at 2000 J/kg and there
is 50 kts or more of effective deep layer bulk shear. The low
level jet will just nose into our far southeastern counties, so
think there will be a continued severe threat into the overnight
as the MCS moves north.

UPDATE Issued at 1002 PM CDT Mon Jun 8 2020

Severe cells continue to lift northeastward through the
Roseau/Lake of the Woods area. To the west of this, there has been
some stabilization behind the front, so trimmed the western part
of the northern watch (270). Further south, some cells are trying
to get going in portions of southeastern ND and west central MN.
While they have not amounted to much so far, there is stronger
activity over Nebraska and southern SD that will move
northeastward. There continues to be very unstable air and the low
level jet will be clipping our southeastern counties, so will
continue to keep the southern watch (#271) going as it is,
although it will make our WWA map look rather odd.
Adjusted POPs for current radar trends, and will continue to have
high probabilities for our south and southeast as the CAMs and
global models continue to be consistent on precip coming into
that area from the south.

UPDATE Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1210 AM CDT Tue Jun 9 2020

Thunderstorms continue to move into the region from the south,
and there will be more showers and storms moving in at times
throughout the first portion of the TAF period. Most ceilings are
VFR, but at least the MN airports should see some MVFR towards
morning. some lower visibility with the heavier storms, but not
expecting lower than MVFR. Showers and thunderstorms will continue
to move up into the region periodically, although mostly missing
KDVL, through most of the day before clearing out tomorrow
evening. Winds will shift around to the northwest as a frontal
boundary comes through, with some gusts over 20 kts during the
afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Special weather statement, Jun 9, 12:43 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1243 AM CDT Tue Jun 9 2020

MNZ017-024-028-031-032-090645-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
South Beltrami MN-
1243 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...NORTHWESTERN WADENA...
NORTHEASTERN OTTER TAIL...SOUTHERN BELTRAMI AND SOUTHEASTERN BECKER
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near New York Mills to Park Rapids, or 33 miles east
of Detroit Lakes, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Park Rapids, Menahga, New York Mills, Plantagenet Lake, Lake George,
Deer Creek and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4636 9531 4648 9551 4748 9494 4740 9467
      4722 9466
TIME...MOT...LOC 0542Z 205DEG 33KT 4684 9514

CJ
Local storm report, Jun 9, 12:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1246 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     BUXTON                  47.60N 97.10W
06/07/2020                   TRAILL             ND   NWS EMPLOYEE

            A LARGE 8 TO 10 DIAMETER TREE LIMB WAS BROKEN DOWN.

&&

GGUST
Local storm report, Jun 9, 12:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1255 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             1 E VINING              46.26N 95.51W
06/09/2020  E1.25 INCH       Otter Tail         MN   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN.

&&

GGUST
Special weather statement, Jun 9, 1:09 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
109 AM CDT Tue Jun 9 2020

MNZ029-NDZ053-090715-
Wilkin MN-Richland ND-
109 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 215 AM CDT...

At 109 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of New Effington, or 38 miles south of Wahpeton, moving
northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Fairmount, Mooreton, Campbell and
Dwight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4635 9687 4624 9627 4613 9627 4602 9634
      4602 9657 4596 9657 4593 9656 4594 9699
TIME...MOT...LOC 0609Z 205DEG 33KT 4575 9688

CJ
Special weather statement, Jun 9, 1:18 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
118 AM CDT Tue Jun 9 2020

MNZ024-031-032-090715-
Wadena MN-East Otter Tail MN-Hubbard MN-
118 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WESTERN
WADENA AND EAST CENTRAL OTTER TAIL COUNTIES UNTIL 215 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 40 miles southeast of Detroit Lakes, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Park Rapids, Menahga, Sebeka, Akeley, Nevis, Huntersville and Camp
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9476 4680 9479 4677 9479 4641 9507
      4651 9523 4709 9499 4710 9466 4693 9466
TIME...MOT...LOC 0618Z 204DEG 33KT 4651 9510

CJ
Local storm report, Jun 9, 1:20 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
120 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     CHAFFEE                 46.77N 97.35W
06/07/2020                   Cass               ND   BROADCAST MEDIA

            LARGE TREE BRANCHES BROKEN DOWN AND POWER LINES DOWN.
            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau43 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:05 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 9, 3:03 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena26 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.